Antibiotics and PPIs linked to increased risk of infectious diarrhea in children

Prior antibiotic exposure and use of acid suppressing medications known as proton pump inhibitors (PPIs) may increase the risk for hospitalized children to contract dangerous Clostridioides difficile infections, according to a study published today in Infection Control & Hospital Epidemiology, the journal of the Society for Healthcare Epidemiology of America.

"In , hospital-acquired infections due to C. difficile have increased over the last 20 years. However, few studies have looked at risk factors for these infections in children," said Charles Foster, MD, a co-author and pediatric infectious diseases specialist at Cleveland Clinic Children's. "We found that antibiotic exposure and use of may be risk factors. Clinicians should continue to utilize antibiotics judiciously in hospitalized children to minimize the risk of C. difficile infection."

The incidence and healthcare burden of C. difficile infection in hospitalized children has increased in the past two decades, mostly attributed to the emergence of a new, hypervirulent strain of the bacteria. While the risk factors are well understood in , current understanding of pediatric C. difficile is complicated. Many infants and toddlers under the age of 2 are colonized with the bacteria, but do not develop clinical illness.

Researchers performed a and systematic review of 14 studies, including 10.5 million children, 22,320 of whom developed C. difficile infection. Based on this meta-analysis, previous antibiotic exposure and PPI use appear to be the most important risk factors associated with C. difficile infection in children. Children with prior antibiotic exposure may have approximately twice the risk of developing C. difficile infection, compared to patients without a recent history of antibiotic exposure, but the association was not statistically significant after pooling studies with only adjusted data. Researchers said that PPIs are suspected risk factors for CDI because they suppress , which may disrupt the normal gastrointestinal microbial diversity in children.

"Physicians should remain vigilant and continue judicious use of antibiotics and PPIs in hospitalized pediatric patients to minimize the risk of C. difficile infections," said Abhishek Deshpande, MD, Ph.D., a co-author and assistant professor of medicine at Cleveland Clinic Lerner College of Medicine. Dr. Deshpande has received research support from 3M, Clorox Company, and STERIS unrelated to this study.

The researchers note the limitation of this research, including use of unadjusted data. Additional high-quality epidemiologic studies are needed to better evaluate the for C. difficile in children.


Explore further

Guidance for preventing C. difficile in neonatal intensive care

More information: Scott Anjewierden et al, Risk factors for Clostridium difficile infection in pediatric inpatients: A meta-analysis and systematic review, Infection Control & Hospital Epidemiology (2019). DOI: 10.1017/ice.2019.23
Citation: Antibiotics and PPIs linked to increased risk of infectious diarrhea in children (2019, March 7) retrieved 21 October 2019 from https://medicalxpress.com/news/2019-03-antibiotics-ppis-linked-infectious-diarrhea.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
 shares

Feedback to editors

User comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more